Toxic epidermal necrolysis versus staphylococcal scalded skin syndrome: A diagnostic confusion in a 2-year-old child with ceftriaxone therapy

Vybhava Krishna, Sadhana N. Holla, Sweenly V. Sunny, Srikiran A. Hebbar

Research output: Contribution to journalArticle

Abstract

Toxic epidermal necrolysis (TEN) is a rare, but serious condition characterized by widespread death of epidermis involving skin and mucous membrane. Ceftriaxone-induced TEN in the pediatric age group is rare. Hereby, we present a child of 2 years, who was treated for food poisoning with ceftriaxone, amikacin, and ranitidine. The child developed generalized rash and hyperpigmentation with mucosal involvement. A diagnosis of staphylococcal scalded skin syndrome (SSSS) was considered initially, and ceftriaxone was advised to continue. Since the lesions aggravated and therapy was ineffective, ceftriaxone was discontinued. A diagnosis of ceftriaxone-induced TEN was made and treated symptomatically. The patient was discharged with complete recovery. Naranjo's algorithm showed a possible relationship with the adverse event. Ceftriaxone is generally considered safe in the pediatric population but still needs a watchful eye on the development of TEN as it closely resembles SSSS.

Original languageEnglish
Pages (from-to)46-48
Number of pages3
JournalJournal of Pharmacology and Pharmacotherapeutics
Volume9
Issue number1
DOIs
Publication statusPublished - 01-01-2018

Fingerprint

Staphylococcal Scalded Skin Syndrome
Stevens-Johnson Syndrome
Ceftriaxone
Therapeutics
Pediatrics
Hyperpigmentation
Ranitidine
Foodborne Diseases
Amikacin
Exanthema
Epidermis
Mucous Membrane
Age Groups
Skin

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Pharmacology (medical)

Cite this

@article{1f0be32241cd4f839f68eacd118b1245,
title = "Toxic epidermal necrolysis versus staphylococcal scalded skin syndrome: A diagnostic confusion in a 2-year-old child with ceftriaxone therapy",
abstract = "Toxic epidermal necrolysis (TEN) is a rare, but serious condition characterized by widespread death of epidermis involving skin and mucous membrane. Ceftriaxone-induced TEN in the pediatric age group is rare. Hereby, we present a child of 2 years, who was treated for food poisoning with ceftriaxone, amikacin, and ranitidine. The child developed generalized rash and hyperpigmentation with mucosal involvement. A diagnosis of staphylococcal scalded skin syndrome (SSSS) was considered initially, and ceftriaxone was advised to continue. Since the lesions aggravated and therapy was ineffective, ceftriaxone was discontinued. A diagnosis of ceftriaxone-induced TEN was made and treated symptomatically. The patient was discharged with complete recovery. Naranjo's algorithm showed a possible relationship with the adverse event. Ceftriaxone is generally considered safe in the pediatric population but still needs a watchful eye on the development of TEN as it closely resembles SSSS.",
author = "Vybhava Krishna and Holla, {Sadhana N.} and Sunny, {Sweenly V.} and Hebbar, {Srikiran A.}",
year = "2018",
month = "1",
day = "1",
doi = "10.4103/jpp.JPP_152_17",
language = "English",
volume = "9",
pages = "46--48",
journal = "Journal of Pharmacology and Pharmacotherapeutics",
issn = "0976-500X",
publisher = "Medknow Publications and Media Pvt. Ltd",
number = "1",

}

Toxic epidermal necrolysis versus staphylococcal scalded skin syndrome : A diagnostic confusion in a 2-year-old child with ceftriaxone therapy. / Krishna, Vybhava; Holla, Sadhana N.; Sunny, Sweenly V.; Hebbar, Srikiran A.

In: Journal of Pharmacology and Pharmacotherapeutics, Vol. 9, No. 1, 01.01.2018, p. 46-48.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Toxic epidermal necrolysis versus staphylococcal scalded skin syndrome

T2 - A diagnostic confusion in a 2-year-old child with ceftriaxone therapy

AU - Krishna, Vybhava

AU - Holla, Sadhana N.

AU - Sunny, Sweenly V.

AU - Hebbar, Srikiran A.

PY - 2018/1/1

Y1 - 2018/1/1

N2 - Toxic epidermal necrolysis (TEN) is a rare, but serious condition characterized by widespread death of epidermis involving skin and mucous membrane. Ceftriaxone-induced TEN in the pediatric age group is rare. Hereby, we present a child of 2 years, who was treated for food poisoning with ceftriaxone, amikacin, and ranitidine. The child developed generalized rash and hyperpigmentation with mucosal involvement. A diagnosis of staphylococcal scalded skin syndrome (SSSS) was considered initially, and ceftriaxone was advised to continue. Since the lesions aggravated and therapy was ineffective, ceftriaxone was discontinued. A diagnosis of ceftriaxone-induced TEN was made and treated symptomatically. The patient was discharged with complete recovery. Naranjo's algorithm showed a possible relationship with the adverse event. Ceftriaxone is generally considered safe in the pediatric population but still needs a watchful eye on the development of TEN as it closely resembles SSSS.

AB - Toxic epidermal necrolysis (TEN) is a rare, but serious condition characterized by widespread death of epidermis involving skin and mucous membrane. Ceftriaxone-induced TEN in the pediatric age group is rare. Hereby, we present a child of 2 years, who was treated for food poisoning with ceftriaxone, amikacin, and ranitidine. The child developed generalized rash and hyperpigmentation with mucosal involvement. A diagnosis of staphylococcal scalded skin syndrome (SSSS) was considered initially, and ceftriaxone was advised to continue. Since the lesions aggravated and therapy was ineffective, ceftriaxone was discontinued. A diagnosis of ceftriaxone-induced TEN was made and treated symptomatically. The patient was discharged with complete recovery. Naranjo's algorithm showed a possible relationship with the adverse event. Ceftriaxone is generally considered safe in the pediatric population but still needs a watchful eye on the development of TEN as it closely resembles SSSS.

UR - http://www.scopus.com/inward/record.url?scp=85050162702&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85050162702&partnerID=8YFLogxK

U2 - 10.4103/jpp.JPP_152_17

DO - 10.4103/jpp.JPP_152_17

M3 - Article

AN - SCOPUS:85050162702

VL - 9

SP - 46

EP - 48

JO - Journal of Pharmacology and Pharmacotherapeutics

JF - Journal of Pharmacology and Pharmacotherapeutics

SN - 0976-500X

IS - 1

ER -